0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Hyperpigmentation of Nails From Doxorubicin

Charles B. Pratt, MD; Ellen C. Shanks, RN
JAMA. 1974;228(4):460. doi:10.1001/jama.1974.03230290016006.
Text Size: A A A
Published online

To the Editor.—  Doxorubicin (adriamycin) an antitumor antibiotic,1-3 is used widely in the treatment of childhood and adult tumors and leukemias. Its reported toxic side effects include alopecia, hematopoietic depression, nausea, vomiting, mucosal ulcerations, weight loss, urticaria, electrocardiographic changes, and fatal and nonfatal cardiomyopathy. Recently, we have noticed an additional side effect of this drug, an increase in melanin pigmentation in the nails, nailbeds, phalangeal, and other dermal creases, as shown in the Figure. These changes appear six or more weeks following initiation of doxorubicin administration and have been observed more frequently in black than in white children. Of 13 black children who received doxorubicin alone or in combination with other agents for six weeks or more, five showed increased pigmentation in the nails and nailbeds; three of these five children also had changes in the interphalangeal and palmar creases. In 39 white children, increased pigmentation was seen in

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Letters

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();